Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 236, NWS St. Louis, MO

October 7, 20144 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 7, 2014, 3:52 AM CDT for 4 counties in Missouri. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2014, 3:52 AM CDT (08:52 UTC)
Expired
Oct 7, 2014, 4:15 AM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Lincoln County, MO, Saint Charles County, MO, Saint Louis County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 12 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 3:54 AM CDTHAIL 0.252 Wsw Flint Hill, MO
Oct 7, 4:06 AM CDTHAIL 0.253 Nw St. Peters, MOAT HIGHWAY 79 AND INTERSTATE 70.
Oct 7, 4:15 AM CDTHAIL 0.251 W St. Charles, MOAT ZUMBEHL ROAD AND INTERSTATE 70.
Oct 7, 4:15 AM CDTHAIL 0.251 W St. Charles, MOAT ZUMBEL ROAD AND INTERSTATE 70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS53 KLSX 070852
SVRLSX
MOC113-183-189-219-070915-
/O.NEW.KLSX.SV.W.0236.141007T0852Z-141007T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
352 AM CDT TUE OCT 7 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
  CENTRAL ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  EAST CENTRAL WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 415 AM CDT

* AT 349 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WRIGHT
  CITY...AND MOVING EAST AT 70 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WENTZVILLE...LAKE ST. LOUIS...ST. PAUL...DARDENNE PRAIRIE...
  O'FALLON...COTTLEVILLE...WELDON SPRING...ST. PETERS...
  CHESTERFIELD...ST. CHARLES...MARYLAND HEIGHTS...HARVESTER AND
  KAMPVILLE.

THIS WARNING INCLUDES FIRST MISSOURI STATE CAPITOL HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN MISSOURI FROM EXIT 199 TO EXIT 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3859 9051 3879 9098 3883 9106 3887 9103
      3894 9100 3883 9040
TIME...MOT...LOC 0852Z 287DEG 60KT 3885 9089

HAIL...1.25IN
WIND...<50MPH

$$

GLASS
1 follow-up statement
407 
WWUS53 KLSX 070906
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
406 AM CDT TUE OCT 7 2014

MOC113-183-189-219-070916-
/O.EXP.KLSX.SV.W.0236.000000T0000Z-141007T0915Z/
LINCOLN MO-ST. CHARLES MO-ST. LOUIS MO-WARREN MO-
406 AM CDT TUE OCT 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARREN...CENTRAL
ST. LOUIS...CENTRAL ST. CHARLES AND SOUTH CENTRAL LINCOLN COUNTIES
WILL EXPIRE AT 415 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...PEA SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3859 9051 3879 9098 3883 9106 3887 9103
      3894 9100 3883 9040
TIME...MOT...LOC 0906Z 287DEG 60KT 3878 9060

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 11:55 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 6, 11:55 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 PM CDT Mon Oct 6 2014

.UPDATE:
Issued at 900 PM CDT Mon Oct 6 2014

Warm advection already kicking off some spotty showers as far east
as some of our IL counties. Expect a significant increase in shower
and thunderstorm coverage as we head into the overnight hours as
WAA and moisture advection continues to increase ahead of next
shortwave.  Primary change to going forecast is to make a
significant increase in PoPs along and south of I-70, as
aforementioned advection should be maximized in southern sections
of our CWA in the in the 06-10z time frame.  This ties in nicely
with some of the latest hi-res guidance, and this evenings
development over e KS/sw MO is giving a strong nod to latest HRRR
solution which depicts good precip coverage over our southern
counties. Other, and less significant change, was to speed up
onset of threat by a couple of hours over most of the CWA.

Truett

&&

.SHORT TERM:  (Through Late Tonight)
Issued at 302 PM CDT Mon Oct 6 2014

Scattered showers and storms have recently developed across portions
of southeast MO and southwest IL, mainly east and south of STL ahead
of a northwest flow shortwave.  Most of this activity should shift
southeast of our forecast area by early evening.  Only a brief dry
period as low-mid level warm air advection ramps up this evening
ahead of the next northwest flow shortwave and associated weak
surface trough.  Convection is expected to develop and spread
southeastward through much of our area during the late evening and
overnight hours.  Although most of the region will receive rainfall
it appears that the best coverage and highest precipitation amounts
will occur across northeast MO and west central IL.  Low
temperatures tonight will be similar to the previous night, a couple
of degrees warmer in some areas, and a little above normal for early
October.

GKS

.LONG TERM:  (Tuesday through Next Monday)
Issued at 345 PM CDT Mon Oct 6 2014

The large upper LO over western Ontario will maintain a strong
influence on our weather pattern for one more day--into Tuesday,
with moisture starved, fast-moving disturbances dropping down thru
the NW resultant flow.  By Tuesday morning, the last upper level
disturbance will be exiting, with morning PoPs giving way to what
should be a dry Tuesday afternoon.  Some lo level cyclonic flow
could result in isolated showers or storms in IL Tuesday afternoon,
but that seems to be the outlier solution at this time.  The decent
sunshine expected with what should be decent mixing heights for
October will result in max temps into the 70s once again, with near
80 degree values for areas south of I-70.

The upper level flow will flatten Wednesday and this will continue
into next weekend ushering in a more stormier forecast, highlighted
by the remnants of tropical system Simon that get sucked in off the
Baja coast.  The models have been locking into the Thursday and
Thursday night timeframe for the best chances and main bout of
rainfall, but rain chances will be above climo beginning late
Wednesday and continuing into at least Friday.  Rainfall amounts of
a widespread inch or two look likely during this period with locally
higher amounts in thunderstorms.

Details on the forecast beyond Friday are less confident due to some
big diffs between the EC and GFS.  Some of the basic generalities
remain the same, however.  After the cold front drops thru on
Friday, it looks like the front will remain to our south at least
thru Saturday.  Both the EC and GFS develop an upper level TROF over
the central CONUS by early next week, but with the EC's much more
amplified depiction, it is no surprise it is first to deliver a
return initial impulse by late Saturday and Sunday with rain chances
and the main shot on Monday and into Tuesday, which is just beyond
the period of this forecast.  The GFS's less amplified solution
de-emphasizes the initial impulse in lieu of the main system early
next week.  Hard to go against below 20% PoPs with this disparity,
and so maintained low PoPs thru the weekend and into early next
week.  With higher confidence, can go with below average temps on
Friday and Saturday with a return to normal, or even above normal by
Monday.

TES

&&

.AVIATION:  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1133 PM CDT Mon Oct 6 2014

Upper level disturbance is currently moving over the area and is
producing areas of showers and a few thunderstorms. Latest short-
range guidance is insistent and in good agreement with previous
runs in increasing coverage and intensity of precipitation
generally along and south of the Missouri river tonight. Expect
that VFR flight conditions will prevail in light rain showers with
pockets of MVFR and potentially IFR visibilities in the cores of
heavier showers and isolated thunderstorms. Rain should move east
of the Mississippi River by 12Z and out of the forecast area into
eastern Illinois and Kentucky by 13-14Z. There may be a few
lingering showers or sprinkles in the wake of the main area of
rain. Remainder of Tuesday will be dry with VFR flight conditions
and gusty west winds of up to around 25 kts.

Specifics for KSTL:

Upper level disturbance is currently moving over the area and is
producing areas of showers and a few thunderstorms. Latest short-
range guidance is insistent and in good agreement with previous
runs in increasing coverage and intensity of precipitation
generally along and south of the Missouri river tonight. Expect
that VFR flight conditions will prevail at Lambert for much of the
night with rain showers developing from the west-southwest toward
08-09Z. Should also see a few embedded thunderstorms which will be
capable of bringing visibilities down to MVFR or possibly IFR.
Rain should move east of the Mississippi River by 12Z. There may be
a few lingering showers or sprinkles in the wake of the main area
of rain, but I don't expect any flight restrictions. Remainder of
Tuesday will be dry with VFR flight conditions and gusty west
winds of up to around 25 kts.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 6, 3:55 PM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT MON OCT 6 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
355 PM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY LATE THIS EVENING
AND OVERNIGHT AND PARTICULARLY FOR AREAS NORTH OF INTERSTATE 70.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN BEGINNING LATE WEDNESDAY
AND CONTINUING THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

In the hours before

Special weather statement, Oct 7, 3:38 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 AM CDT TUE OCT 7 2014

MOZ052-060-061-070915-
LINCOLN MO-ST. CHARLES MO-WARREN MO-
338 AM CDT TUE OCT 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARREN...WESTERN ST.
CHARLES AND SOUTHERN LINCOLN COUNTIES UNTIL 415 AM CDT...

AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAWK POINT...OR 8 MILES NORTHWEST OF
WARRENTON...MOVING EAST AT 65 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WARRENTON...
  TROY...
  WRIGHT CITY...
  WENTZVILLE...
  LAKE ST. LOUIS...
  ST. PAUL...
  DARDENNE PRAIRIE...
  O'FALLON...
  COTTLEVILLE...
  TRUESDALE...

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 188 TO EXIT 222.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

GLASS

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.